Doctors are concerned about a new street medication that is being sold on the streets of Philadelphia, the epicenter of America’s opioid crisis. Public health professionals and local officials are worried about its spread and alarmed by the terrible injuries it leaves on users’ bodies.
Traces of xylazine have been found to have contributed to a small number of overdose deaths in San Francisco and Los Angeles, indicating the drug often used by veterinarians to tranquilize animals has already started to make its way into illegal street drugs here.
What is xylazine?
Xylazine, which goes by the street names “tranq,” “tranq dope,” and “zombie drug,” is a fast-spreading and deadly new street drug often cut into other drugs or used to extend the effects of fentanyl and mimics the high of heroin.
The drug acts like a sedative, analgesic, and muscle relaxant but it also causes severe skin rot. It is approved for use in horses, cattle, and other non-human mammals.
In the last couple of years, opioid users have started consuming it to extend the effects of fentanyl and mimic the high of heroin. However, some users may not intentionally take xylazine.
According to an urgent warning from Philadelphia’s Department of Public Health, in several cases, people are not aware that it has been cut into the other drugs they are buying and using.
Side effects of Xylazine in humans:
Xylazine can cause dangerously slow breathing, heart rate, blood pressure, amnesia, and drowsiness. The drug can cause the skin to deteriorate.
In addition to putting users into a semi-conscious condition, the drug causes the skin to decay, Eschar, a scaly crust of dead tissue formed by open wounds, might necessitate amputation if left untreated.
Repeated exposure can result in sedative-live symptoms like excessive tiredness, respiratory depression, and open wounds that can quickly get severe.
Hospitals seldom test for it with normal toxicology testing since Xylazine is not categorized as a controlled substance for either people or animals, leaving it in a perplexing and terrifying grey area.
In November last year, US Food and Drug Administration sent healthcare officials a notice warning that the presence of xylazine could even hamper the effect of naloxone in fentanyl and heroin overdoses. There is no known medicine to reverse the effects of xylazine.